What is Hypophosphatemia?

Hypophosphatemia (HP) is an electrolyte disorder that specifically refers to the concentration of serum phosphate present in individuals. In terms of the general population, the condition is not common. However, HP appears quite frequently in those experiencing:

  • Acute Alcoholism
  • Severe burns
  • Recovery phase of diabetic ketoacidosis
  • Hospitalized patients

Drug-Induced Hypophosphatemia

According to an article published in QJM: An International Journal of Medicine, drugs are thought to be a common cause of electrolyte abnormalities. Therefore, hospitalized and intensive care patients are likely to be exposed to pharmaceuticals which affect serum phosphorus levels. In the majority of these cases, patients who develop HP experience little to no symptoms and will not require therapy. However, there is a specific demographic that is prone to severe HP.

Iron Infusion’s link to Severe Hypophosphatemia (HP)

Patients who exhibit already low levels of iron reportedly have the most severe cases of HP. Specifically, those receiving iron infusion treatments for their iron deficiency. Studies have linked the intravenous administering of ferric carboxymaltose, also known as Injectafer, to complications which led to severe hypophosphatemia.

Are You Experiencing Symptoms?

You may be a candidate for severe HP if you received Injectafer iron infusions while also:

  • Taking insulin, acetazolamide, foscarnet, imatinib, pentamidine, and sorafenib
  • Vitamin D deficiency
  • Gastrointestinal disorders

It can be difficult to tell if you are experiencing symptoms related to Hypophosphatemia due to the general fatigue already associated with iron deficiency. If after receiving multiple Injectafer Intravenous Infusions you believe you are experiencing symptoms that may be related to severe HP please contact us for a free consultation today.

References:

FREE CASE REVIEW